How the scores work
Both scores are structured planning heuristics. They are designed to reveal gaps and prioritise a conversation. They are not certifications, audit opinions, or predictions of an incident outcome, and no score here should be used to evaluate a person.
On-Call Readiness Assessment
Method version 1.0.0 · 20 questions · 10 categories
Answer scoring
- Yes — 1.0
- Partly — 0.5
- No — 0.0
- Not applicable — removed from its category’s denominator rather than counted as a failure.
Category weights
| Category | Weight | Questions |
|---|---|---|
| Coverage & ownership | 15 | 3 |
| Alert quality | 15 | 3 |
| Escalation | 12 | 2 |
| Documentation & context | 12 | 2 |
| Handoffs & change | 8 | 2 |
| Responder health & fairness | 10 | 2 |
| Training & shadowing | 8 | 2 |
| Delivery & tooling | 10 | 2 |
| Learning | 5 | 1 |
| Governance | 5 | 1 |
Not-applicable normalisation
Within a category, a question marked not applicable is removed from the denominator, so the remaining questions carry the full category weight. If every question in a category is marked not applicable, the whole category is excluded and its weight is redistributed proportionally across the remaining categories. The maximum achievable score is always 100.
Bands
- 90–100 Resilient
- Your system has strong coverage and operating discipline. Focus on drift, evidence, and continuous improvement.
- 75–89 Strong
- The fundamentals are in place, but a small number of gaps could still create risk under pressure.
- 60–74 Workable
- The system can function, but important parts still depend on memory, heroics, or informal coordination.
- 40–59 Fragile
- Multiple failure points may turn a manageable incident into a missed or delayed response.
- 0–39 Reactive
- Start with ownership, coverage, escalation, and one tested delivery path before expanding the program.
Recommendation logic
The three lowest-scoring applicable categories become the 30-day plan. Each produces one action for this week, one artifact to create, one test to run, and one explicit success condition. A category is only reported as a strength when it scores 75% or above, so the result never congratulates a team for a weak area.
Alert Fatigue Score
Method version 1.0.0 · higher score means higher risk
Contributor weights
| Contributor | Weight |
|---|---|
| Non-actionable share | 25% |
| Duplicate or repeated condition | 20% |
| Context and runbook gap | 15% |
| Ownership and routing errors | 15% |
| Volume pressure per responder | 15% |
| After-hours burden | 10% |
Volume pressure heuristic
There is no universal safe number of pages, so the curve is published rather than implied. Pages per responder per week map to a contribution between 0 and 1:
- 0–2 pages: low contribution, rising linearly to 0.25
- 2–5 pages: rising from 0.25 to 0.60
- 5–10 pages: rising from 0.60 to 0.95
- Over 10 pages: maximum contribution of 1.00
Overlapping categories
Some inputs describe populations that can overlap — a page can be both a duplicate and a repeat of an unresolved root cause. The true union of two overlapping shares lies between the larger of the two and their sum. The model uses the midpoint of that range for scoring, and the result page reports the full range rather than presenting a single confident number. The same rule produces the flagged-interruption range.
Risk bands
- 0–19 Low noise risk
- The current paging load appears mostly actionable and supported by context. Watch for drift.
- 20–39 Watch
- One or two sources of avoidable interruption are beginning to affect the system.
- 40–59 Strained
- Responders are likely spending meaningful attention on pages that do not improve a decision.
- 60–79 High risk
- Noise, weak context, routing errors, or after-hours burden may be undermining response quality.
- 80–100 Critical noise
- Pause alert expansion. Fix actionability, ownership, and duplicate sources before adding more pages.
What is never asked
The tool asks for aggregate counts only. It does not ask for, and has nowhere to put, raw alert payloads, alert names, integration identifiers, responder names, or a company name.
Escalation Policy Builder
Method version 1.0.0
The builder produces no score. It computes timing and applies validation rules. A step marked sequential fires after the previous step’s wait expires; a step marked parallel fires at the same moment as the step before it and adds nothing to elapsed time. Time to the final target is the sum of the waits that precede it; one full pass adds the final step’s own wait.
The builder raises a critical issue when the first step has no target or the policy has no stop condition, and warnings for a zero-minute wait that is not marked parallel, a full pass longer than the maximum duration you set, the same target appearing in three consecutive steps, and a fallback that resolves to the same target as the first step.
Shared limitations
- Both scores are self-reported. They measure what you believe about your system, which is useful for finding gaps and useless as an audit.
- The weights are a considered starting point, not an empirical result. No benchmark dataset stands behind them, and we do not present one.
- A score cannot see your specific architecture, contractual obligations, team history, or the constraints people are carrying.
- Neither score should be used to rate an individual’s performance. They describe a system.
- When a method version changes, previously exported reports keep showing the version that produced them.
Questions about a weight or a band? Our corrections policy applies here too.